Wisconsin, 2012

Damaging Winds and Heavy Rain in Wisconsin, June 20, 2012

June 20, 2012 · NWS GRB · 4 events in 3 counties and zones

A cold front, moving into a very moist and unstable air mass, triggered thunderstorms that produced damaging winds and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A cold front, moving into a very moist and unstable air mass, triggered thunderstorms that produced damaging winds and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 20, 1:26 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 20, 1:26 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
226 PM CDT WED JUN 20 2012

.SHORT TERM...TONIGHT AND THURSDAY.

LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW SURFACE LOW
PRESSURE MOVING NORTHEAST OVER FAR NORTHWEST WISCONSIN...AND A COLD
FRONT TRAILING TO SOUTH-CENTRAL MINNESOTA EARLY THIS AFTERNOON.
SHOWERS AND STORMS ARE LIGHTING UP ALONG THE COLD FRONT AND SHOULD
CONTINUE TO DO SO AS THE ATMOSPHERE DESTABILIZES WITH FURTHER
HEATING...BUT NOTHING ORGANIZED AT THE MOMENT.  RIGHT REAR QUAD OF
AN UPPER JET STREAK AND FGEN ARE ALSO SPREADING OVER THE FRONT TO
AID IN THE LARGE-SCALE ASCENT.  BEHIND THE FRONT...SHOWERS AND
ISOLATED STORMS ARE ALSO DEVELOPING OVER NORTH DAKOTA BENEATH AN
UPPER TROUGH.  AS THE FRONT SLOWLY MOVES EAST TONIGHT...SEVERE
WEATHER IS THE MAIN FORECAST CONCERN.

TONIGHT...THE UPPER TROUGH OVER THE NORTHERN PLAINS WILL PUSH A COLD
FRONT ACROSS CENTRAL AND NORTH-CENTRAL WISCONSIN THIS EVENING...AND
EAST-CENTRAL AND NORTHEAST WISCONSIN AFTER MIDNIGHT.  EXPECT STRONG STORMS
TO DEVELOP AHEAD OF THE FRONT THIS AFTERNOON WHERE ML CAPES WILL BE
IN THE 1500-2000 J/KG RANGE OVER CENTRAL AND NORTHERN WISCONSIN.
WITH A DECENT WIND FIELD AND EFFECTIVE SHEARS BETWEEN
30-35KTS...DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS
IN THE THUNDERSTORMS AT LEAST INITIALLY OVER CENTRAL AND
NORTH-CENTRAL WISCONSIN AS THE STORMS ARRIVE.  INSTABILITY DOES
DIMINISH FAIRLY QUICKLY THIS EVENING...SO EXPECT STORMS TO WEAKEN AS
THEY MOVE EAST...PERHAPS TO AN ISOLATED SEVERE THREAT AS THEY ENTER
THE FOX VALLEY AROUND MIDNIGHT.  PWATS OF 1.80 INCHES AHEAD OF THE
FRONT SHOULD ALLOW THE STORMS TO PRODUCE DECENT RAINFALL.  SHOULD
SEE THE STORMS MOVE OUT AFTER 09Z AND PARTIAL CLEARING TO MOVE IN IN
ITS WAKE.  LOWS IN THE MID 50S NORTH TO MID 60S SOUTH.

THURSDAY...THE COLD FRONT WILL HAVE EXITED THE REGION BY 12Z
THURSDAY AND COOLER AND DRIER AIR WILL HAVE FILTERED ACROSS THE
AREA.  THE UPPER TROUGH WILL SETTLE OVERHEAD THROUGH THE DAY AND
PROGGED SOUNDINGS INDICATE LOW LEVEL INSTABILITY DEVELOPING WITH
DAYTIME HEATING.  DEFINITELY GOOD ENOUGH FOR A SUBSTANTIAL CU FIELD
ESPECIALLY AFTER ALL THE RAINFALL LATELY.  NOT SURE ABOUT A TRIGGER
FOR SHOWER POSSIBILITIES...BUT THE 12Z NAM DOES INDICATE AN EMBEDDED
SHORTWAVE SWINGING ACROSS THE AREA IN THE AFTERNOON THAT COULD
INTERACT WITH 300-400 J/KG OF ML CAPE OVER N-C WISCONSIN.  WILL
LEAVE THE AREA DRY FOR NOW BUT MENTION POSSIBILITY TO THE NEXT SHIFT.
HIGHS IN THE MID 70S NORTH TO LOW 80S SOUTH.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY. A NICE
SEASONABLE PERIOD OF WEATHER EXPECTED WITH NORTHWEST UPPER FLOW
AND A REFRESHING HUDSON BAY HIGH DROPPING SOUTH INTO THE GREAT
LAKES EARLY NEXT WEEK.

A JET STREAK MOVING THROUGH THE UPPER FLOW SHOULD COMBINE WITH
COLD AIR ALOFT TO PRODUCE SOME SHOWERS AND THUNDERSTORMS FRIDAY
ESPECIALLY IN THE NORTHEAST. ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS SATURDAY AND SATURDAY NIGHT AS MORE JET ENERGY MOVES
THROUGH AND A REINFORCING COLD FRONT MOVES IN FROM THE NORTH.

BIG SURFACE HIGH THEN SHOULD DROP SOUTH INTO THE GREAT LAKES AND
BRING DRY AND COOL WEATHER FOR A GOOD PART OF NEXT WEEK. GFS
SUGGESTS THAT THE AIR MAY BE DRY ENOUGH FOR A LATE SEASON FROST IN
THE FAR NORTH TUESDAY NIGHT. WILL NOT MENTION YET IN THE HAZARDOUS
WEATHER OUTLOOK YET DUE TO MODEL DIFFERENCES.
&&

.AVIATION...A COLD FRONT WILL SLOWLY MOVE ACROSS CENTRAL AND EASTERN
WISCONSIN LATE THIS AFTERNOON THROUGH LATE TONIGHT.  SHOWERS AND
STORMS WILL PUSH ACROSS THE REGION AHEAD OF THIS FRONT.  SOME STORMS
MAY BECOME STRONG TO SEVERE OVER CENTRAL AND NORTH-CENTRAL WISCONSIN
LATE THIS AFTERNOON INTO EARLY THIS EVENING. CIGS AND VSBYS WILL
LIKELY FALL TO MVFR IF NOT IFR IN ANY THUNDERSTORMS.  IMPROVING
CONDITIONS WILL BE FOUND BEHIND THE FRONT LATE TONIGHT INTO
TOMORROW.  LOOKING AT A FAIRLY WIDESPREAD DIURNAL CU FIELD TO
DEVELOP BY LATE MORNING WHICH COULD LEAD TO HIGH END MVFR CIGS AT
RHI FOR A FEW HOURS.

MPC
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MPC/RDM
Hazardous weather outlook, Jun 20, 1:29 PM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
229 PM CDT WED JUN 20 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211930-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
229 PM CDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS NORTH CENTRAL AND CENTRAL WISCONSIN
THIS AFTERNOON...AND ACROSS THE ENTIRE AREA TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF NORTH CENTRAL...
CENTRAL AND NORTHEAST WISCONSIN LATE THIS AFTERNOON AND EVENING...
MAINLY FOR AREAS NORTHWEST OF THE FOX VALLEY AND LAKESHORE. DAMAGING
STRAIGHT LINE WINDS...LARGE HAIL...AND TORRENTIAL RAINFALL ARE THE MAIN
THREATS. THE HEAVY RAINFALL COULD RESULT IN SOME URBAN FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY AFTERNOON THROUGH
SATURDAY NIGHT...HOWEVER CONDITIONS ARE NOT EXPECTED TO BE
FAVORABLE FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF NORTH CENTRAL...
CENTRAL AND NORTHEAST WISCONSIN LATE THIS AFTERNOON AND EVENING.
SPOTTERS ARE URGED TO RELAY REPORTS OF SEVERE WEATHER...FLOODING
OR RAINFALL AMOUNTS IN EXCESS OF AN INCH TO THE NATIONAL WEATHER
SERVICE IN GREEN BAY.

LMZ521-522-541>543-211930-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
229 PM CDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT... FOR
INCREASING SOUTH WINDS AND BUILDING WAVES. THERE IS ALSO AN
INCREASED RISK FOR RIP CURRENTS ALONG SOUTH FACING BEACHES ON LAKE
MICHIGAN.

THUNDERSTORMS WILL POSE A HAZARD TO BOATERS TONIGHT...WITH GUSTY
WINDS AND HEAVY RAINFALL EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY NIGHT THROUGH
SATURDAY NIGHT...BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

MPC/RDM

In the hours before

Special weather statement, Jun 20, 2:23 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
323 PM CDT WED JUN 20 2012

WIZ005-010-018-202200-
VILAS-ONEIDA-LINCOLN-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...TOMAHAWK
323 PM CDT WED JUN 20 2012

...SHOWERS AND THUNDERSTORMS HEADING TOWARDS THE NORTH WOODS...

A SLOW MOVING LINE OF SHOWERS AND THUNDERSTORMS WILL ARRIVE IN
BOULDER JUNCTION AND LAC DU FLAMBEAU BY 400 PM AND IN TOMAHAWK...
RHINELANDER AND PHELPS BY 500 PM OR SO. RAINFALL RATES OF ONE TO
TWO INCHES PER HOUR ARE POSSIBLE IN SOME AREAS...WHICH COULD CAUSE
FLOODING OF SMALL STREAMS AND URBAN AREAS. WINDS COULD GUST TO 40
MPH WITH THE STRONGER STORMS.

RDM
Special weather statement, Jun 20, 4:48 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
548 PM CDT WED JUN 20 2012

WIZ005-010>012-018-019-210115-
VILAS-ONEIDA-FOREST-FLORENCE-LINCOLN-LANGLADE-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO
548 PM CDT WED JUN 20 2012

...THUNDERSTORMS MOVING THROUGH NORTH CENTRAL WISCONSIN THIS
EVENING...

A SLOW MOVING LINE OF THUNDERSTORMS THAT WAS ACROSS VILAS COUNTY
WILL CONTINUE TO MOVE THROUGH NORTH CENTRAL WISCONSIN THIS EVENING.
THE STORMS MAY CONTAIN TORRENTIAL RAINFALL...THAT COULD CAUSE
FLOODING OF SMALL STREAMS AND URBAN AREAS...ALONG WITH WIND GUSTS
OF 40 TO 50 MPH WITH THE STRONGER STORMS.

WIZ030-035-210115-
MARATHON-WOOD-
INCLUDING THE CITIES OF...WAUSAU...WISCONSIN RAPIDS
548 PM CDT WED JUN 20 2012

...THUNDERSTORMS WILL MOVE INTO CENTRAL WISCONSIN THIS EVENING...

A SLOW MOVING LINE OF THUNDERSTORMS WILL MAKE ITS WAY INTO
CENTRAL WISCONSIN THIS EVENING. THE STORMS MAY CONTAIN TORRENTIAL
RAINFALL...THAT COULD CAUSE FLOODING OF SMALL STREAMS AND URBAN
AREAS...ALONG WITH WIND GUSTS OF 40 TO 50 MPH WITH THE STRONGER
STORMS.

MG

The radar

The Marquette radar (KMQT), 181 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Oneida

When
June 20, 5:00 PM CST to 6:30 PM CST
Where
Oneida County, Minocqua
Reported by
Broadcast Media
Coordinates
45.870, -89.700

Heavy rain caused street flooding near the Oneida and Vilas County line. Weather observers reported one to three inches of rain in less than three hours.

Thunderstorm Wind, Oneida

When
June 20, 5:30 PM CST
Where
Oneida County, 0.69 mi S of Harshaw
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.660, -89.650

Thunderstorm winds downed trees and a power line in Harshaw.

Thunderstorm Wind, Lincoln

When
June 20, 5:40 PM CST to 5:50 PM CST
Where
Lincoln County, 2.37 mi WNW of Merrill Muni Arpt to 0.58 mi W of Merrill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.216, -89.743

Thunderstorm winds blew down several power lines and a tree near Merrill.

Thunderstorm Wind, Langlade

When
June 20, 6:24 PM CST
Where
Langlade County, Elcho
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.430, -89.180

Thunderstorms winds snapped three trees in Elcho. One of the trees landed on, and downed, a power line.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392684, 387116, 394840, 387117.